New Jersey, 2009Strong Wind in New Jersey, November 27 to 28, 2009
November 27 to 28, 2009 · NWS PHI · 11 events in 11 counties and zones
An intensifying low pressure system off the New England coast and the Canadian Maritimes produced strong west to northwest winds across most of New Jersey from the early afternoon of the 27th into the early afternoon of the 28th. Peak wind gusts averaged between 40 and 50 mph and knocked down some weak trees and tree limbs.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $11,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An intensifying low pressure system off the New England coast and the Canadian Maritimes produced strong west to northwest winds across most of New Jersey from the early afternoon of the 27th into the early afternoon of the 28th. Peak wind gusts averaged between 40 and 50 mph and knocked down some weak trees and tree limbs. Most of the highest wind gusts occurred during the morning of the 28th and included 56 mph in Wantage (Sussex County), 54 mph in Cape May (Cape May County), 48 mph in Keansburg and Sandy Hook (Monmouth County), 44 mph in Somerville (Somerset County) and 43 mph in Barnegat and Seaside Heights.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Nov 27, 10:16 AM EST, 2 hours 44 minutes earlier.
Area forecast discussion, Nov 27, 10:16 AM EST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1016 AM EST FRI NOV 27 2009
.SYNOPSIS...
AN AREA OF LOW PRESSURE MOVING TOWARD NEW ENGLAND TODAY WILL
MERGE WITH ANOTHER LOW ARRIVING FROM THE WEST AND INTENSIFY. THIS
LOW WILL USHER IN COLDER AND DRIER AIR ACROSS THE AREA ON GUSTY
WINDS TODAY. HIGH PRESSURE WILL BUILD IN ACROSS THE AREA FROM THE
SOUTH DURING THE WEEKEND. ANOTHER LOW WILL APPROACH THE AREA EARLY
NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A DEEPENING LOW PRESSURE SYSTEM NEARING CAPE COD LATE THIS MORNING
WILL CONTINUE TO MOVE NORTHWARD THROUGH THE DAY. THIS WILL
CONTINUE TO TIGHTEN UP THE PRESSURE GRADIENT AND USHER IN COLDER
AIR. A DEFORMATION ZONE THAT DEVELOPED TO OUR WEST EARLIER AND
GRADUALLY PROPAGATED EASTWARD CONTINUES TO WEAKEN AS THE MAIN
ENERGY SHIFTS CLOSER TO THE COASTAL STORM. THE WATER VAPOR IMAGERY
SHOWS AN IMPRESSIVE MIDLEVEL SHORT WAVE EAST OF THE DELMARVA AND
THIS WILL HELP TO DEEPEN THE SURFACE LOW. WHILE COLDER AIR WILL BE
ARRIVING THROUGH THE DAY, MOST OF THE LIFT LOOKS TO BE WANING,
HOWEVER SOME ISOLATED TO SCATTERED SHOWERS WILL BE POSSIBLE AS THE
UPPER-LEVEL VORTEX GRADUALLY MOVES EASTWARD AND SOME SURFACE
HEATING ACTS ON THE COLDER AIR ALOFT. AS A RESULT, WE LOWERED THE
POPS TO SLIGHT CHC AND CHC TO COVER THE ISOLATED/SCATTERED
POTENTIAL. SOME SNOW SHOWERS WILL OCCUR MAINLY ACROSS THE HIGHER
ELEVATIONS OF THE POCONOS, ALTHOUGH IF SOME SHOWERS CAN BECOME
STRONG ENOUGH, PERHAPS SOME GRAUPEL MAY OCCUR. SATELLITE TRENDS
INDICATE SOME BREAKS OCCURRING IN THE CLOUD COVER AND THIS IS
EXPECTED TO CONTINUE THROUGH THE AFTERNOON.
TEMPERATURES MAY TEND TO NOT RISE MUCH MORE AS THE CAA CONTINUES.
THE TEMPERATURE GRIDS HAVE BEEN UPDATED TO INDICATE LESS OF A RISE
THROUGH THE DAY. A GUSTY NORTHWEST WIND WILL CONTINUE THROUGH THE
DAY, AND WE WILL TAKE A CLOSER LOOK AT THE POTENTIAL FOR ADVISORY
LEVEL WINDS /MAINLY FOR TONIGHT INTO SATURDAY/ LATER ON AS WE
EXAMINE THE FULL SUITE OF THE 12Z MODEL DATA.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
COLD TEMPERATURES AND GUSTY WINDS WILL CONTINUE TONIGHT AND
EARLY SATURDAY. THE LAST REMNANTS OF MOISTURE CIRCULATING AROUND
THE DEPARTING SYSTEM MAY CREATE SNOW SHOWERS ACROSS THE POCONOS
TONIGHT WITH CHC POPS IN THERE FOR NOW.
FAIR WEATHER WILL BE ACROSS THE AREA FOR THE REMAINDER OF THE
SHORT TERM PERIOD. THE DEEP LOW WILL PULL FAR ENOUGH AWAY FOR
WINDS TO DIMINISH LATER SATURDAY. HIGH PRESSURE OVER THE SOUTHERN
STATES WILL NOSE NORTHWARD INTO TOUR AREA. HIGH TEMPERATURES ON
SUNDAY WILL BE 5 DEGREES OR SO HIGHER ON SUNDAY THAN ON SATURDAY.
READINGS BOTH DAYS IN THE 50S BY IN LARGE...WITH SOME 40S OVER THE
SOUTHERN POCONOS ON SATURDAY.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
ON SUNDAY NIGHT, AN UPPER LEVEL TROUGH IS FORECAST TO BEGIN DIGGING
OVER THE GREAT LAKES REGION. THE TROUGH AXIS SHOULD PUSH TO THE
EAST, PASSING ACROSS THE NORTHEASTERN STATES ON TUESDAY. A SURFACE
COLD FRONT, ASSOCIATED WITH THE TROUGH, SHOULD PASS THROUGH OUR
REGION LATE ON MONDAY. WE WILL MENTION A CHANCE FOR SHOWERS FROM
MONDAY AFTERNOON INTO MONDAY NIGHT. IT COULD BE COLD ENOUGH FOR SOME
SNOW FLAKES UP NORTH.
WE MAY HOLD ON TO SOME CLOUDS AND SHOWERS, ESPECIALLY IN THE NORTH,
IN THE COLD ADVECTION ON TUESDAY.
HIGH PRESSURE IS ANTICIPATED TO BUILD ACROSS OUR REGION ON TUESDAY
NIGHT AND WEDNESDAY, BRINGING A PERIOD OF DRY WEATHER WITH
SEASONABLE TEMPERATURES.
THE CONSENSUS SEEMS TO BE THAT THE OPERATIONAL 1200 UTC GFS IS A BIT
FAST AND OVERDONE WITH THE LOW FOR THURSDAY. WE WILL FAVOR THE 1200
UTC ECMWF AND HPC SOLUTIONS. AS A RESULT, WE WILL FORECAST
PRECIPITATION TO MOVE INTO OUR REGION ON WEDNESDAY NIGHT AND
CONTINUE IT INTO THURSDAY. WITH BORDERLINE TEMPERATURES EXPECTED UP
NORTH, WE COULD SEE SOME ICE IN THE POCONOS AND FAR NORTHERN NEW
JERSEY.
&&
.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.
WINDS WILL INCREASE DURING THE DAY WITH GUSTS REACHING 25-30 KT
THROUGH THIS AFTERNOON. WINDS SHOULD CONTINUE TO INCREASE TONIGHT
WITH SUSTAINED WINDS OF 20 KT AT TIMES AND GUSTS TO 35 AND PERHAPS
40 KT.
A FEW ISOLATED SHOWERS REMAIN IN THE REGION BUT ARE NOT EXPECTED TO
CAUSE ANY PROBLEMS AT THE AREA AIRPORTS. CEILINGS HAVE RISEN TO
MAINLY VFR WITH SCATTERED 2500 CEILINGS AROUND. VFR CONDITIONS ARE
EXPECTED TO CONTINUE THROUGH THIS AFTERNOON AND EVENING.
OUTLOOK...
GUSTY WINDS WILL CONTINUE THROUGH SATURDAY AND THEN DECREASE
SATURDAY NIGHT. OTHERWISE, NO SIGNIFICANT WEATHER IS FORECAST
THROUGH WED.
&&
.MARINE...
GALES ARE NOW IN EFFECT THROUGH SATURDAY. THE GALE FORCE WINDS HAVE
BEEN BLOWING ACROSS THE DE BAY AND OUR SOUTHERN WATERS THIS MORNING
AND WILL CONTINUE TO SPREAD NORTHWARD ALONG THE COAST. THE WINDS
WILL INCREASE TONIGHT BEFORE PEAKING SATURDAY MORNING. GALE FORCE
WINDS SHOULD CONTINUE THROUGH SAT BEFORE FINALLY COMING DOWN SAT
NIGHT.
THE STRONG GUSTY WINDS ARE A RESPONSE TO INTENSIFYING LOW PRESSURE
OFF THE NEW ENGLAND COAST AND COLD AIR MOVING OVER THE RELATIVELY
WARMER WATERS OF THE OCEAN AND DELAWARE BAY.
WIND GUSTS ARE EXPECTED TO REACH 45 KT LATE TONIGHT AND SAT MORNING
AND THERE IS THE POSSIBILITY OF OCCASIONAL GUSTS TO STORM FORCE ON
THE OCEAN EARLY SAT.
WINDS SHOULD DIMINISH BELOW GALES SAT NIGHT AND TO BELOW 25 KT ON
SUNDAY. WINDS AND OR SEAS MIGHT REACH SCA CRITERIA AGAIN LATER
MONDAY INTO TUESDAY AS A COLD FRONT APPROACHES THE REGION ON MONDAY
AND THEN IN THE COLD AIR ADVECTION BEHIND THE FRONTAL BOUNDARY ON
TUESDAY.
ALSO, TIDES SHOULD DROP TO BELOW NORMAL LEVELS WITH NEGATIVE
DEPARTURES OF 1 TO 2 FT FORECAST SATURDAY. HOWEVER, THESE DEPARTURES
DO NOT APPEAR LARGE ENOUGH FOR ANY LOW WATER ADVISORIES.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...GALE WARNING UNTIL 6 PM EST SATURDAY FOR ANZ430-431-450>455.
&&
SYNOPSIS...GORSE/OHARA
NEAR TERM...GORSE
SHORT TERM...OHARA
LONG TERM...IOVINO
AVIATION...STAUBER/MEOLA
MARINE...STAUBER/MEOLA
Hazardous weather outlook, Nov 27, 3:42 AM EST, 9 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
342 AM EST FRI NOV 27 2009
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-280845-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
342 AM EST FRI NOV 27 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
LOW PRESSURE WILL INTENSIFY ACROSS NEW ENGLAND TODAY AND TONIGHT.
GUSTY WINDS WILL DEVELOP ACROSS THE AREA LATER THIS MORNING AND
PERSIST TONIGHT. WINDS GUSTS TO AROUND 35 MPH MAY OCCUR.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
GUSTY WINDS WILL DIMINISH ACROSS THE AREA SATURDAY AFTERNOON. A
FEW WIND GUSTS UP TO 35 MPH ARE POSSIBLE EARLY SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ450>455-280845-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
342 AM EST FRI NOV 27 2009
...GALE WARNING IN EFFECT UNTIL 6 PM EST SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ430-431-280845-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
342 AM EST FRI NOV 27 2009
...GALE WARNING IN EFFECT UNTIL 6 PM EST SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Strong Wind, Sussex
- When
- November 27, 1:00 PM EST to November 28, 1:00 PM EST
- Where
- Sussex forecast zone
- Measured
- 49 kt (56 mph) measured gust
- Property damage
- $1,000
- Reported by
- Mesonet
- Coordinates
- 41.140, -74.690 (the zone’s center; the record gives no point)
Strong Wind, Warren
- When
- November 27, 1:00 PM EST to November 28, 1:00 PM EST
- Where
- Warren forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Mesonet
- Coordinates
- 40.857, -74.997 (the zone’s center; the record gives no point)
Strong Wind, Morris
- When
- November 27, 1:00 PM EST to November 28, 1:00 PM EST
- Where
- Morris forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Mesonet
- Coordinates
- 40.862, -74.544 (the zone’s center; the record gives no point)
Strong Wind, Somerset
- When
- November 27, 1:00 PM EST to November 28, 1:00 PM EST
- Where
- Somerset forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Mesonet
- Coordinates
- 40.564, -74.616 (the zone’s center; the record gives no point)
Strong Wind, Middlesex
- When
- November 27, 1:00 PM EST to November 28, 1:00 PM EST
- Where
- Middlesex forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Mesonet
- Coordinates
- 40.440, -74.409 (the zone’s center; the record gives no point)
Strong Wind, Western Monmouth
- When
- November 27, 1:00 PM EST to November 28, 1:00 PM EST
- Where
- Western Monmouth forecast zone
- Measured
- 42 kt (48 mph) measured gust
- Property damage
- $1,000
- Reported by
- Mesonet
- Coordinates
- 40.288, -74.158 (the zone’s center; the record gives no point)
Strong Wind, Eastern Monmouth
- When
- November 27, 1:00 PM EST to November 28, 1:00 PM EST
- Where
- Eastern Monmouth forecast zone
- Measured
- 42 kt (48 mph) measured gust
- Property damage
- $1,000
- Reported by
- Coast Guard
- Coordinates
- 40.288, -74.158 (the zone’s center; the record gives no point)
Strong Wind, Eastern Ocean
- When
- November 27, 1:00 PM EST to November 28, 1:00 PM EST
- Where
- Eastern Ocean forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Mesonet
- Coordinates
- 39.866, -74.250 (the zone’s center; the record gives no point)
Strong Wind, Eastern Atlantic
- When
- November 27, 1:00 PM EST to November 28, 1:00 PM EST
- Where
- Eastern Atlantic forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Mesonet
- Coordinates
- 39.469, -74.634 (the zone’s center; the record gives no point)
Strong Wind, Eastern Cape May
- When
- November 27, 1:00 PM EST to November 28, 1:00 PM EST
- Where
- Eastern Cape May forecast zone
- Measured
- 47 kt (54 mph) measured gust
- Property damage
- $1,000
- Reported by
- Coast Guard
- Coordinates
- 39.085, -74.850 (the zone’s center; the record gives no point)
Strong Wind, Western Cape May
- When
- November 27, 1:00 PM EST to November 28, 1:00 PM EST
- Where
- Western Cape May forecast zone
- Measured
- 42 kt (48 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Coast Guard
- Coordinates
- 39.085, -74.850 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind and Winter Weather in Vermont, November 27 to 28, 2009$70,000 · 22 events
- Flash Flood in Puerto Rico, November 27, 2009$150,000 · 1 event
- Strong Wind in New York, November 27 to 28, 2009$20,000 · 3 events
- High Wind in New York, November 27 to 28, 200952 kt wind · 11 events
- Damaging Wind and Lightning Strike in California, November 27, 20091 injured · $2,000 · 50 kt wind · 2 events
- High Surf in Hawaii, November 27 to 28, 20099 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, November 27, 20096 events
- Hail in Virginia, November 27, 20090.88 in hail · 5 events
- Strong Wind in Pennsylvania, November 27 to 28, 2009$5,000 · 5 events
- Winter Weather in West Virginia, November 27 to 28, 20092 events
- Coastal Flood in North Carolina, November 27, 20092 events
- High Wind in North Carolina, November 27, 2009$2,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 200885, 200886, 200887, 200888, 200889, 200890, 200891, 200892, 200893, 200895, 200897.